TDMHSAS Marks Fentanyl Awareness Day May 10Department shares information and resources while mourning those lost
NASHVILLE, Tenn.—The Tennessee Department of Mental Health and Substance Abuse Services is pausing to observe National Fentanyl Awareness Day (May 10). The day is a remembrance of those lost to fentanyl poisoning and to raise awareness of resources and information to save lives.
Fentanyl is a man-made opioid with a half-century history of safe and effective use in medical procedures under the direction and care of doctors. But in recent years, illicit fentanyl produced in labs and smuggled into the United States has created a new and even deadlier phase of the opioid crisis. In 2020 in Tennessee, 2,014 people died of drug overdose related to fentanyl. That’s more than double the number from 2019 and an exponential increase from 2015 when there were 169 overdose deaths associated with fentanyl.
Because fentanyl is so strong and so addictive, it’s being added to heroin, fake prescription pills, even stimulants like cocaine and methamphetamine. The DEA estimates that four out of every 10 counterfeit pills bought on the street or over the internet or social media apps contain a lethal dose of fentanyl.
That’s having deadly consequences across the country, but the effects are most strongly felt among young adults and teens. Overdose deaths among American teens nearly doubled from 2019 to 2020, and researchers estimate the 2021 numbers will show another 20% increase in overdose deaths. Data from the Centers for Disease Control and Prevention show fentanyl overdose deaths among teens increased by nearly 170% in just one year.
“What we’re seeing in this new phase of the opioid crisis is a wave of fentanyl overdoses that are more accurately accidental poisoning cases. People might think they’re taking one drug but actually getting another. In other cases, people are taking pills that are so convincing, you can’t tell them from the real thing,” said TDMHSAS Commissioner Marie Williams, LCSW. “Because of the prevalence of fentanyl, it’s never been more important to be trained on how to use naloxone to save a life and to keep it on you at all times.”
Fentanyl overdoses can be reversed with the use of naloxone. Tennessee’s Regional Overdose Prevention Specialists (ROPS) have been training people and distributing this opioid overdose reversal medication, commonly known as Narcan, since October 2017. In that time, they have documented more than 30,000 lives saved. With new harm reduction methods including fentanyl test strips and increasing awareness, the hope is to save even more lives with the goal of getting people into treatment.
Learn more about fentanyl training and resources available from TDMHSAS on our website at this link: TN.gov/behavioral-health/fentanyl